Journal of Applied Probability

Volume and duration of losses in finite buffer fluid queues

Fabrice Guillemin and Bruno Sericola

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study congestion periods in a finite fluid buffer when the net input rate depends upon a recurrent Markov process; congestion occurs when the buffer content is equal to the buffer capacity. Similarly to O'Reilly and Palmowski (2013), we consider the duration of congestion periods as well as the associated volume of lost information. While these quantities are characterized by their Laplace transforms in that paper, we presently derive their distributions in a typical stationary busy period of the buffer. Our goal is to compute the exact expression of the loss probability in the system, which is usually approximated by the probability that the occupancy of the infinite buffer is greater than the buffer capacity under consideration. Moreover, by using general results of the theory of Markovian arrival processes, we show that the duration of congestion and the volume of lost information have phase-type distributions.

Article information

Source
J. Appl. Probab., Volume 52, Number 3 (2015), 826-840.

Dates
First available in Project Euclid: 22 October 2015

Permanent link to this document
https://projecteuclid.org/euclid.jap/1445543849

Digital Object Identifier
doi:10.1239/jap/1445543849

Mathematical Reviews number (MathSciNet)
MR3414994

Zentralblatt MATH identifier
1326.60128

Subjects
Primary: 60J10: Markov chains (discrete-time Markov processes on discrete state spaces)
Secondary: 80M35: Asymptotic analysis

Keywords
Fluid queue Markov chain congestion

Citation

Guillemin, Fabrice; Sericola, Bruno. Volume and duration of losses in finite buffer fluid queues. J. Appl. Probab. 52 (2015), no. 3, 826--840. doi:10.1239/jap/1445543849. https://projecteuclid.org/euclid.jap/1445543849


Export citation

References

  • Asmussen, S. (1995). Stationary distributions for fluid flow models with or without Brownian noise. Commun. Statist. Stoch. Models 11, 21–49.
  • Bean, N. G. and O'Reilly, M. M. (2008). Performance measures of a multi-layer Markovian fluid model. Ann. Operat. Res. 160, 99–120.
  • Bean, N. G., O'Reilly, M. M. and Taylor, P. G. (2005). Algorithms for return probabilities for stochastic fluid flows. Stoch. Models 21, 149–184.
  • Bean, N. G., O'Reilly, M. M. and Taylor, P. G. (2005). Hitting probabilities and hitting times for stochastic fluid flows. Stoch. Process. Appl. 115, 1530–1556.
  • Bean, N. G., O'Reilly, M. M. and Taylor, P. G. (2008). Algorithms for the Laplace–Stieltjes transforms of first return times for stochastic fluid flows. Method. Comput. Appl. Prob. 10, 381–408.
  • Bean, N. G., O'Reilly, M. M. and Taylor, P. G. (2009). Hitting probabilities and hitting times for stochastic fluid flows: the bounded model. Prob. Eng. Inf. Sci. 23, 121–147.
  • Da Silva Soares, A. and Latouche, G. (2006). Matrix-analytic methods for fluid queues with finite buffers. Performance Evaluation 63, 295–314.
  • Guillemin, F. and Sericola, B. (2012). On the fluid queue driven by an ergodic birth and death process. In Telecommunications Networks – Current Status and Future Trends, In Tech, Rijeka, pp. 379–404.
  • Neuts, M. F. (1979). A versatile Markovian point process. J. Appl. Prob. 16, 764–779.
  • O'Reilly, M. M. and Palmowski, Z. (2013). Loss rates for stochastic fluid models. Performance Evaluation 70, 593–606.
  • Rogers, L. C. G. (1994). Fluid models in queueing theory and Wiener–Hopf factorization of Markov chains. Adv. Appl. Prob. 4, 390–413.
  • Rubino, G. and Sericola, B. (1989). Accumulated reward over the n first operational periods in fault-tolerant computing systems. Res. Rep. 1028, INRIA.
  • Sericola, B. (2013). Markov Chains: Theory, Algorithms and Applications. Iste-Wiley, London.
  • Sericola, B. and Remiche, M.-A. (2011). Maximum level and hitting probabilities in stochastic fluid flows using matrix differential Riccati equations. Method. Comput. Appl. Prob. 13, 307–328.